NUB1

From HUB
Jump to: navigation, search


Sign up here if you would like to attend.

What and how? NUB1 Joint event with TGAC User Experience (UX) workshop

When? Thursday March 19th, 17:30 - 20:00

Where? The Genome Analysis Centre TGAC

Who? Matt Drew, Francis Rowland, Aidan Budd, Adam Gristwood, Holger Dinkel, with your help (just get in touch or add your comments to this page).


Introduction

An unseminar is a shorter version of an unconference. we have been successfully running many unseminars in Heidelberg as HUB (Heidelberg Unseminars in Bioinformatics). This time we are hosting an unseminar in Norwich, as part of the TGAC User Experience (UX) workshop.

User Experience design (or "UX") describes an approach to designing projects and processes that emphasizes creating an as-effective/usable/pleasurable experience for users as possible.

As always, we aim to make the content of the evening as accessible and as open as possible!

Please don't forget to sign up here, so we can plan the evening accordingly.


Programme (3 hrs; 17:30-20:30)

Pre-unseminar buffet food and drink (30 min; 17:30-18:00)

Free and open to all who will attend the unseminar.

Intro (15 min; 18:00-18:15)

all of us

  • who's who (all organisers)
  • what is an unseminar/unconference? (Holger)
  • what is a CV, and what is it for? (Aidan)
  • using design techniques to reframe the question of how to make our CVs better (Francis)
  • outline of the evening (Adam)
  • huge thanks to TGAC (Aidan)

Ice-breaker (15 min; 18:15-18:30)

Adam

"Similarities & Differences"

Aim of the exercise is to learn things about each other i.e. get to know each other a bit better, to have a chance to practice an important UX skill i.e. interviewing, and to see how useful it can be to use both an observer and an interviewer, and to break the ice i.e. get us into an interactive, collaborative mood.

Participants form groups of three. The roles of observer, interviewer, and interviewee, are distributed between the three. The interviewer carries out an interview of the interviewee to help identify both things they share with each other (e.g. both have visited Iceland for a holiday) and things that sound particularly unusual or interesting and potentially unique about the person being interviewed (e.g. is a published poet).

Only 3 minutes per interview, then the roles are swapped for two more interviews, such that each of the three has one go at playing each role.

Between interviews, the observer takes a minute to write down some of the unique, some of the shared, things that were identified during the interview

Once three rounds of interviewing are completed, the facilitator asks for groups to share some of the unique facts people came up with. For each of them read out (we might do 4 or 5), then if it really is unique (i.e. no one else in the room has done it, seen it, etc.) then they get a prize (TGAC biro anyone? :) )

Aim of the exercise is to learn things about each other i.e. get to know each other a bit better, to have a chance to practice an important UX skill i.e. interviewing, and to see how useful it can be to use both an observer and an interviewer, and to break the ice i.e. get us into an interactive, collaborative mood.

Make It Be Good (30 min; 18:30-19:00)

Small-group facilitator: Holger Dinkel

hand out / invite example CVs and LinkedIn profiles

The aim is for participants to remember features of good and bad CV "experiences" they've seen before, and to describe features of them that they thought made them good and bad. Each member of the group has a chance to describe an example of a good user experience and a bad one that they have experienced. A facilitator in the group (4-5 people per group, ideally people you don't know [well]) listens to these discussions and tries to pull out heuristics that could be used to make a less-well-designed CV better (e.g. consistent formatting, enough white space to make text easy to read, etc.)

Visual design principles (15 min; 19:00-19:15)

Presentation by Francis

  • Information scent
  • Simplicity
  • CRAP
  • Halo effect

Redesign and critique cycle

Aim of the session is to give participants experience using the heuristics developed in the "Make it be good" and some of the visual design principles to actually make something better, and to work with sketching and prototyping as an effective way of collecting ideas, getting critiques and feedback.

Work with own or supplied examples of CVs or LinkedIn profiles.

In the first part, you'll work on your own, later on we'll be working as groups.

Redesign a CV (pt 1) (15 min; 19:15-19:30)

Aidan

Working on your own, either with your own CV, or one of the CVs provided by the organisers, redesign the CV in the context of the heuristics developed through the "Make It Be Good" exercise. We'll do this using sketching/prototyping on A4 sheets.

Try out several different ways of presenting the information, several different potentially rather different ways of organising your CV. Perhaps do these thinking about applying for different kinds of job.

Critique (pt 1) (15 min; 19:30-19:45)

Aidan

Form pairs and do a critique of each others CV design suggestions.

We'll use the simple "2+2: two things to keep, two things to improve" approach i.e. based on what you're shown, list two things that you think they should keep in their next iteration, two things they should change.

Remember to be constructive, sensitive, and focus on "problem-solving and context-of-use" i.e. referencing the heuristics developed during "Make it be good".

Redesign a CV (pt 2) (15 min; 19:45-20:00)

Aidan

Redesign sprint: ask people in small groups to sketch out ways that the CVs could be improved.

Form groups of four or five people.

Choose one of the CV designs you've been working on, and choose that for the rest of your work in the group.

As a group, do a more refined version of this, based on discussion and reflection on heuristics from "Make it be good"

Critique (pt 2) (15 min; 20.00-20:15)

Aidan

Each group presents its current version of the CV design, and anyone in the whole room offers their "2+2" on this.

Lean Coffee

Wrap up (5 min; 19:55-20:00)

Aidan

Sum up the evening.

Write up / document / protocol

Holger, Aidan, Adam

After the event, we'd like to document the event in a transparent way. Ideally this information will be used by others to share, learn and maybe host their own unseminar on this topic?

Outcome of make it be good

We've figured out the following points to contribute towards a good and bad CVs:

positive:

  • be "interesting" - i.e. make them, at first glance, want to read further i.e. find out more about you
  • Telling something about activities not just listing roles
  • describing what you have achieved
  • metrics; showing value
  • using active voice
  • delivers the key messages you want to transmit quickly
  • consistent formatting, including font choice (font, size, bold/italics etc.)
  • highlighting application/position-relevant competencies (possibly related to hobbies)
  • headings: use a structure for the document that helps emphasise your key messages
  • credible
  • appropriate creativity
  • complementary education i.e. finds an appropriate/useful way to include information on non-standard-track education you've received
  • answering the questions that a potential empoyer may want to ask
  • contains/mirrors keywords from the job description (good buzzwords)
  • enough whitespace so that the text you've written has space to 'breathe' i.e. is easy to read, navigate around

negative:

  • chronology (i.e. beginning lists e.g. of education with the first rather than most recent event)
  • using the words "curriculum vitae" at the top (a waste of space - obviously it's a CV!)
  • generic/doesn't stand out positively from the 'typical' CV for that job
  • not matching job i.e. isn't focused on the specific needs/job description for the job being applied for
  • badly written 'personal profiles' at the start of the CV
  • passive voice
  • making the reader work to interpret/extract the information they need to decide whether or not to invite you to interview
  • too-high text density so that you can't easily navigate the document to extract the key information
  • everything bold
  • too long
  • unexplained gaps in the career
  • misspellings
  • lists of buzzwords
  • lack of context for things mentinoed
  • jargon
  • over-reliance on bulletpoints

To the Pub

Off together for the "Ribs of Beef" pub.

Organisers

Task List

A list of tasks that need to be done on or before the meeting day. Just sign your name to say that you'll do a task, and the same again when the task is done.

To arrange before evening Person responsible Done
List of registered people
Drinks?
Buffet
A4 signs in plastic envelopes to help people find the room
Create the poster?
Print and display poster where relevant?
  • TGAC:
  • TGAC:
Advertise on linkedin
Stationaries
Send reminder email


To do on the evening Person responsible Done
Open the room
Hang up signs to the room
Setup and welcome attendees
Tidy and close room